Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 63, NWS Northern Indiana

August 8, 2018Defiance County, Henry County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Aug 8, 2018, 4:01 PM EDT for Defiance County, Henry County, Ohio. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2018, 4:01 PM EDT (20:01 UTC)
Expired
Aug 8, 2018, 4:35 PM EDT
In force
34 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Defiance County, OH, Henry County, OH

The radar

The Northern Indiana radar (KIWX), 132 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:15 PM EDTTSTM WND DMG1 Ese Deshler, OHLARGE TREE LIMB, APPROXIMATELY 1 FT IN DIAMETER SNAPPED OFF. LIMB IS PARTIALLY ROTTED. NEAR INTERSECTION OF SR 18 AND OAK STREET.
Aug 8, 4:15 PM EDTTSTM WND DMGDeshler, OHBRANCHES RANGING FROM 6-12 INCHES BROKEN OFF TREES-NEAR INTERSECTION OF SR 18 AND VINE STREET.
Aug 8, 4:15 PM EDTTSTM WND DMGDeshler, OHLARGE TREE LIMB DOWNED, APPROXIMATELY 1 FT DIAMETER, PARTIALLY ROTTED. INTERSECTION OF WOOD AND MAPLE STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

641 
WUUS53 KIWX 082001
SVRIWX
OHC039-069-082100-
/O.NEW.KIWX.SV.W.0063.180808T2001Z-180808T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
401 PM EDT WED AUG 8 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Defiance County in northwestern Ohio...
  Southeastern Henry County in northwestern Ohio...

* Until 500 PM EDT.

* At 401 PM EDT, a severe thunderstorm was located near Defiance,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Defiance, Deshler, Holgate, Hamler, Malinta, Florida, New Bavaria,
  Jewell, Gallup, Grelton, Ayersville, Brunersburg, Elery and
  Standley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4117 8411 4122 8441 4134 8439 4134 8388
      4117 8388
TIME...MOT...LOC 2001Z 273DEG 31KT 4126 8431 

HAIL...0.75IN
WIND...60MPH
 
$$

MARSILI
2 follow-up statements
062 
WWUS53 KIWX 082019
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
419 PM EDT WED AUG 8 2018

OHC039-082028-
/O.CAN.KIWX.SV.W.0063.000000T0000Z-180808T2100Z/
Defiance OH-
419 PM EDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEFIANCE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has exited the 
warned area. Therefore, the warning has been cancelled.

LAT...LON 4117 8411 4119 8423 4121 8423 4129 8417
      4129 8388 4117 8388
TIME...MOT...LOC 2018Z 277DEG 36KT 4123 8406 

$$

OHC069-082100-
/O.CON.KIWX.SV.W.0063.000000T0000Z-180808T2100Z/
Henry OH-
419 PM EDT WED AUG 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN HENRY COUNTY...

At 418 PM EDT, a severe thunderstorm was located near Holgate, or 12
miles south of Napoleon, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Deshler, Holgate, Hamler, New Bavaria and Gallup. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4117 8411 4119 8423 4121 8423 4129 8417
      4129 8388 4117 8388
TIME...MOT...LOC 2018Z 277DEG 36KT 4123 8406 

HAIL...<.75IN
WIND...60MPH
 
$$

MARSILI
662 
WWUS53 KIWX 082035
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
435 PM EDT WED AUG 8 2018

OHC069-082044-
/O.CAN.KIWX.SV.W.0063.000000T0000Z-180808T2100Z/
Henry OH-
435 PM EDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled. Gusty winds in excess of 30 mph and brief heavy 
rainfall will continue to be possible through 500 PM EDT.

LAT...LON 4117 8411 4119 8423 4121 8423 4129 8417
      4129 8388 4117 8388
TIME...MOT...LOC 2032Z 273DEG 31KT 4122 8387 

$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:38 PM EDT, 23 minutes earlier.

Area forecast discussion, Aug 8, 3:38 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
338 PM EDT Wed Aug 8 2018

.SYNOPSIS...
Issued at 124 PM EDT Wed Aug 8 2018

Showers and storms have formed this afternoon and will continue
into this evening. Highs in the 80s today will be able to drop to
near 60 degrees tonight. For the rest of the week and into the
weekend, afternoon showers and thunderstorms will remain in the
forecast with highs in the 80s. Humidity continues through the
rest of the work week.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 309 PM EDT Wed Aug 8 2018

Showers and thunderstorms are expected to diminish as we near
sunset. These showers/storms are out ahead of an upper- level
trough swinging through the Great Lakes, paired with a lingering
frontal boundary. Overnight, clouds are expected to break, winds
can become light, and with some lingering surface moisture, there
can be some patchy fog. Confidence is somewhat greater in the
western half of our warning area due to somewhat better low-level
moisture according to forecast soundings.

On Thursday, a cold front is forecast to approach from the
northwest. Thunderstorms are anticipated ahead of the front
during the afternoon and evening hours. Temperatures will rise
into the mid- 80s, and dew points to near 70s. CAPE values near
1,500 j/kg, lapse rates near 6.5 C/km, and bulk shear near 20 kts
indicate at least a marginal risk of an isolated gusty
thunderstorm. The SPC has placed a portion of our area under a
marginal risk with their afternoon update.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 309 PM EDT Wed Aug 8 2018

Thursday night, thunderstorms can linger in the area before 1 AM
EDT Friday morning. The isolated severe weather threat could
continue into this time period as well. A 700-mb trough axis
drops south through Michigan on Friday and the associated
vorticity can provide enough forcing to lift spark some additional
afternoon showers and thunderstorms. Perhaps the most favorable
location would be along and south of US 24. However, the limiting
factor for the day may be a lack of instability over our forecast
area.

This weekend, as a ridge continues to build over
the Northern Plains, the aformentioned trough gradually evolves
into a closed low over northwest Ohio. This will continue the
story of "chance for showers and thunderstorms". This low can
linger through Monday, before it becomes dislodged on Tuesday in
response to a developing low in the Central Plains. If this is the
case, we have a shot at a dry day on Tuesday before the feature
from the Plains brings wet weather to the forecast on Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 124 PM EDT Wed Aug 8 2018

Another day of lingering MVFR conditions with a few showers around
to start the TAF period. There is a lake boundary and another
convergent boundary to contend with this afternoon and short range
models form storms and showers along those as the boundary shifts
southeast. Can also see showers forming ahead of the boundary.
Not expecting very many severe storms today, but gusty winds and
heavy rain are possible. Heavy rain may be able to drop flight
conditions down into MVFR to IFR.

Again, there are hints that fog may form tonight especially where
rain falls this afternoon. Winds are expected to be light tonight
so that also helps. LAV guidance and aviation visby models have
FWA getting lowered visby but NAM soundings show SBN has the
better potential with lacking sfc moisture at FWA. Still, with
enough uncertainty here, will hold off on inclusion in TAFs for
now.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Roller
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 8, 2:32 PM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
232 PM EDT Wed Aug 8 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-091845-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
232 PM EDT Wed Aug 8 2018 /132 PM CDT Wed Aug 8 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible today and the chances for severe weather
are low, but still possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Afternoon thunderstorms will be possible through the weekend but no
severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-091845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
232 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible early this afternoon but no severe
weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Afternoon thunderstorms will be possible through the weekend but no
severe weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 8, 2:59 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Northern Indiana
259 PM EDT WED AUG 8 2018

INZ024-025-081930-
Wabash-Huntington-
259 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WABASH AND WEST CENTRAL
HUNTINGTON COUNTIES...

At 258 PM EDT, a strong thunderstorm was located near Wabash, moving
east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Huntington, Wabash, Andrews, Roann, Lagro, Speicherville and Urbana.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4084 8594 4091 8593 4089 8552 4076 8556
TIME...MOT...LOC 1858Z 278DEG 20KT 4083 8577

CR
Special weather statement, Aug 8, 3:03 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Northern Indiana
303 PM EDT WED AUG 8 2018

OHZ001-002-004-005-081945-
Henry-Defiance-Fulton-Williams-
303 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DEFIANCE...
NORTHWESTERN HENRY...SOUTHWESTERN FULTON AND SOUTHERN WILLIAMS
COUNTIES...

At 303 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Montpelier to near Edgerton to near
Hicksville. Movement was east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bryan, Wauseon, Archbold, Edgerton, Stryker, Edgerton In Williams
County, Pulaski, Farmer, Ney, Blakeslee, Evansport, Pettisville,
Ridgeville Corners, Williams Center, Gerald, Melbern and Hallock.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4157 8412 4141 8415 4136 8423 4136 8479
      4142 8478 4156 8474
TIME...MOT...LOC 1903Z 272DEG 29KT 4155 8460 4142 8465 4134 8474

MARSILI
Special weather statement, Aug 8, 3:19 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Northern Indiana
319 PM EDT WED AUG 8 2018

OHZ001-082000-
Williams-
319 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WILLIAMS COUNTY...

At 318 PM EDT, a strong thunderstorm was located near Edon, or 8
miles west of Montpelier, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Montpelier, West Unity, Pioneer, Edon, Holiday City, Columbia, West
Jefferson, Alvordton, Bridgewater Center and Kunkle.

This includes Interstate 80 in Ohio between mile markers 0 and 22.

Seek shelter until this storm passes.

&&

LAT...LON 4156 8481 4167 8481 4170 8440 4162 8440
      4161 8438 4156 8438
TIME...MOT...LOC 1918Z 271DEG 23KT 4161 8477

MARSILI
Special weather statement, Aug 8, 3:39 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
339 PM EDT WED AUG 8 2018

INZ025-026-082000-
Huntington-Wells-
339 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HUNTINGTON AND NORTH
CENTRAL WELLS COUNTIES...

At 324 PM EDT, a strong thunderstorm was located near Andrews, or
near Huntington, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Huntington, Andrews, Markle, Zanesville, Uniondale, Bowerstown,
Majenica and Rockford.

This includes Interstate 69 in Indiana between mile markers 281 and
292.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4080 8564 4091 8564 4091 8519 4072 8524
TIME...MOT...LOC 1924Z 273DEG 23KT 4083 8555

CR
Special weather statement, Aug 8, 3:42 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
342 PM EDT WED AUG 8 2018

OHZ004-005-082015-
Henry-Defiance-
342 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DEFIANCE AND SOUTH
CENTRAL HENRY COUNTIES...

At 341 PM EDT, a strong thunderstorm was located 7 miles west of
Defiance, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Defiance, Holgate, Florida, New Bavaria, Jewell, Brunersburg,
Okolona, Ayersville, Standley and The Bend.

Seek shelter until this storm passes.

&&

LAT...LON 4119 8414 4123 8446 4125 8446 4125 8460
      4136 8458 4136 8413
TIME...MOT...LOC 1941Z 270DEG 25KT 4131 8450

MARSILI
Special weather statement, Aug 8, 3:46 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
346 PM EDT WED AUG 8 2018

INZ027-082030-
Adams-
346 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ADAMS COUNTY...

At 345 PM EDT, a strong thunderstorm was located near Berne, moving
southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Berne, Geneva, Monroe, Ceylon and Linn Grove.

&&

LAT...LON 4067 8507 4079 8504 4070 8480 4061 8480
      4057 8488 4057 8492
TIME...MOT...LOC 1945Z 292DEG 18KT 4069 8501

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:03 PM EDTSpecial Weather StatementIWXWilliams42 min
Aug 8, 3:19 PM EDTSpecial Weather StatementIWXWilliams41 min
Aug 8, 3:42 PM EDTSpecial Weather StatementIWXDefiance33 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.